our everyday life

Can ADHD Drugs Cause Excessive Talking in Some Kids?

by Amber Keefer

While many of the side effects associated with drugs for treating ADHD are mild and only temporary, some kids have more adverse reactions. Excessive talking can be a symptom of the hyperactive-impulsive type of ADHD but is not a typical side effect of treatment unless a rebound effect occurs as a drug wears off. Consequently, a child can experience an increase in ADHD symptoms later in the day. Adjusting medication often helps to reduce the behavioral rebound effect.

Purpose

Doctors sometimes prescribe ADHD medications to help increase a child’s attention span and reduce the symptoms of agitation, restlessness and impulsivity. Although there are numerous medications of different types available to treat ADHD symptoms, the side effects a child can experience depend on the type of medication his doctor prescribes. For example, if your child takes a short-acting form of a stimulant drug that creates a rebound effect that worsens his symptoms, his doctor may recommend a longer-acting dosage to prevent the problem, points out the ADHD Parents Medication Guide. Changing the times a child takes his medication may also help. Kids with ADHD who experience rebound effects can find themselves feeling more restless, anxious, jittery and overly talkative once the medication leaves their systems.

Stimulant Drug Effects

Along with the potential for rebounding which can cause increased anxiety and lead to increased impulsive and hyperactive behaviors such as constantly moving and talking too much, some other common side effects of stimulant drugs include sleep problems, stomach pain and decreased appetite. Although some kids have less appetite after first taking the medication, their appetite usually returns later in the day. In some cases, though, children experience such a serious loss of appetite that they begin to lose weight and must stop taking the drug. Stimulant medications can also make a child irritable and increase aggressive behavior. Long-term use of stimulant medications can slow a child’s growth as well.

Non-Stimulant Drug Effects

When stimulant drugs aren’t an effective treatment for a child with symptoms of hyperactivity that include continuous squirming or fidgeting, excessive talking and the inability to sit still, doctors may use non-stimulant drugs to reduce anxiety. It may also be necessary to stop stimulant drugs that cause a rebound effect which can actually exacerbate these same symptoms. Common side effects of non-stimulant medications that normally go away after a few weeks of treatment include headache, drowsiness, nausea, loss of appetite and diarrhea or constipation. An increase in blood pressure can occur in some children. In rare cases, a child may develop liver problems or be at increased risk for having suicidal thoughts.

Additional Drug Treatments

In some cases, doctors will prescribe antidepressants to treat a child’s ADHD. But antidepressant drugs have many side effects including restlessness and agitation -- common symptoms of ADHD that can cause a child to be very talkative although what she says might not always make sense. Doctors generally recommend behavioral therapy instead for children since antidepressants usually are no more effective, reports an article in "The New York Times." Sometimes doctors also prescribe hypertension medications to improve a child’s concentration or for kids whose primary symptoms are severe impulsivity and aggression.

Dosing

Whenever a child starts a new ADHD medication, a doctor normally prescribes a low dose at first and then gradually increases the dosage to reduce the risk of side effects. But even with careful monitoring and adjustments, side effects, including the rebound effect, can occur. As the drug wears off, a child can become less attentive, extremely restless, more impulsive and excessively talkative. Although some side effects of medication are more common than others, it’s important to watch a child for any side effects. Contact your child’s doctor immediately if a side effect gets worse or she begins vomiting, complains of chest pains, has problems urinating, shows signs of jaundice or develops a skin rash.

About the Author

While business skills are essential in any career field today, my MBA degree in combination with more than 25 years of employment experience in the fields of human services, higher education, health care, continuing care services for senior adults, and freelance writing have aided me in developing a number of strategic strengths including: · Commitment to providing the highest quality of written work · Effective communication and writing skills · Reliability and high standards for writing · Initiative and ability to thoroughly research a topic {{}}

Photo Credits

  • Ryan McVay/Digital Vision/Getty Images